Get The Care You Need
Let Us Help You
Opioid abuse involves any situation where someone is using an opioid outside of how it’s prescribed and intended to be used. Some signs and symptoms of opioid abuse could include:
- Taking a medication from a family member or someone else to use without a prescription
- Continuing to take opioids for longer than prescribed
- Using higher doses of opioids than prescribed
- Using opioids only to get certain desired effects, like euphoria
- Visiting multiple doctors to retrieve opioids, also called doctor shopping
Side Effects of Opioids
The side effects of opioids can depend on how they’re used and how much is used. Generally, some possible side effects of opioids can include:
- Respiratory depression
Opioid use can lead to dependence or addiction. Addiction is a diagnosable chronic condition characterized by the compulsive use of opioids. People addicted to opioids struggle to control their use because of the reward cycle that has been triggered in their brain.
When someone is addicted to opioids, they usually use them even when it creates negative consequences. Individuals who are addicted to opioids usually require professional addiction treatment to learn ways to better manage the addiction.
Symptoms of opioid addiction can include:
- Being unable to stop using opioids, even when having the desire to
- Opioid use is a top priority over other things in a person’s life
- Putting oneself or others in dangerous situations either to obtain more opioids or while using them
- Having at least one serious failed attempt to stop using opioids
- Developing a tolerance and needing higher doses to achieve the same effects
Dependence is a separate opioid side effect, although it often occurs along with addiction. When people are dependent on opioids, their body requires them to function with a sense of normalcy. If someone is dependent on opioids and suddenly stops using them, they will likely experience withdrawal symptoms.
Side Effects of Long-Term Opioid Abuse
Opioids can be dangerous or even deadly. There are severe long-term opioid use side effects. When someone uses opioids, it affects their brain and their neurotransmitters in significant ways. This changes how the brain experiences pleasure and different emotions over time.
Someone who has a long-term history of using opioids may not be able to naturally experience pleasure. The effects opioids have on the brain can also lower a person’s pain threshold, so they experience pain at a much higher level than they would otherwise. MRIs and research looking at the
Opioids slow down the movement of the gastrointestinal tract, which can cause constipation. Complications from chronic opioid-induced constipation can include extreme pain and fecal impaction as well as physical damage.
Opioids slow the respiratory system because of the effects on the central nervous system. Over time the brain and other parts of the body may not receive enough oxygen. Even if someone doesn’t overdose, a lack of sufficient oxygen can cause organ damage.
Long-term opioid addiction symptoms and opioid use can impair hormonal systems. People who use opioids for extended periods of time have a reduced sex drive and issues with sexual dysfunction. Doctors and researchers believe this is because opioids decrease sex hormone production.
Signs of An Opioid Overdose
When someone takes a dose of an opioid that’s more than their system can handle, they are at risk for an overdose. Since opioids affect the areas of the brain that are responsible for breathing, when people take high doses of opioids it can slow or stop their breathing.
Certain risk factors exist for an opioid overdose. For example, if someone shows signs of opioid abuse, they are at a higher risk for overdosing. Mixing opioids with other central nervous system depressants can also raise the risk of an overdose.
Central nervous system depressants include benzodiazepines and alcohol. If someone takes opioids solely to get high, they may also be at a greater risk for an overdose. Opioid overdose symptoms can include:
- Skin looks very pale and feels clammy
- Lips and fingernails may have a bluish or purplish tint
- The person may vomit or make gurgling sounds
- Limpness or weakness of body
- Unresponsive to stimuli
- Loss of consciousness
- Slowed, irregular or stopped breathing or heart rate
It’s important that if someone is suspected of overdosing emergency services are contacted right away. If available, naloxone should also be administered immediately.
Opioid abuse and addiction are problems that continue to plague many families. To learn more about opioid addiction treatment and other resources contact Orlando Recovery Center today.
Medical Disclaimer: Orlando Recovery Center aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.